Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 98, NWS Kansas City, MO

August 27, 2014Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 27, 2014, 8:00 AM CDT for Atchison County, Holt County, Missouri. It took effect at Aug 27, 2014, 10:13 AM CDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Aug 27, 2014, 8:00 AM CDT (13:00 UTC)
In effect from
Aug 27, 2014, 10:13 AM CDT
Expired
Aug 28, 2014, 8:13 PM CDT
In force
34 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WGUS43 KEAX 271300
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
800 AM CDT WED AUG 27 2014
  
...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-281300-
/O.NEW.KEAX.FL.W.0098.140827T1614Z-140829T0113Z/
/FFXM7.2.ER.140827T1614Z.140827T1800Z.140828T0113Z.NO/
800 AM CDT WED AUG 27 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* from this morning to Thursday evening.
* At  7:15 AM Wednesday the stage was 12.2 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 19.1 feet by this afternoon. The river will fall 
  below flood stage by this evening.
* At 19.0 feet...Flooding begins in the vicinity of Corning.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   12.2   Wed 07 AM   19.1 this afternoon
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

$$
2 follow-up statements
348 
WGUS83 KEAX 271514
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1013 AM CDT WED AUG 27 2014
   
...The Flood Warning continues for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-281513-
/O.EXT.KEAX.FL.W.0098.140827T1513Z-140829T0226Z/
/FFXM7.2.ER.140827T1330Z.140828T0000Z.140828T0226Z.NO/
1013 AM CDT WED AUG 27 2014

The Flood Warning continues for
  The Tarkio River at Fairfax.
* until Thursday evening.
* At  9:15 AM Wednesday the stage was 18.4 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 20.5 feet by this
  evening. The river will fall below flood stage tonight.
* At 19.0 feet...Flooding begins in the vicinity of Corning.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   18.4   Wed 09 AM   20.5 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  
$$
114 
WGUS83 KEAX 280206
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
906 PM CDT WED AUG 27 2014
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-280236-
/O.CAN.KEAX.FL.W.0098.000000T0000Z-140829T0226Z/
/FFXM7.2.ER.140827T1330Z.140827T1545Z.140827T2024Z.NO/
906 PM CDT WED AUG 27 2014

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At  8:15 PM Wednesday the stage was 16.2 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  3:24 PM Wednesday.
* Forecast...The river will continue to fall to 13.4 feet by Friday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   16.2   Wed 08 PM   15.1 early Thursday morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 27, 6:14 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 27, 6:14 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 AM CDT Wed Aug 27 2014

.DISCUSSION...
Issued at 403 AM CDT WED AUG 27 2014

Challenging forecast on tap for today mainly in regards to
precipitation chances. Early this morning...a stationary front is
analyzed from Springfield, Illinois to Sedalia to south of Topeka. A
modest 20-25KT southwesterly LLJ has develop across central Kansas
and is overriding this stationary front allowing elevated convection
to develop across southwestern Iowa through extreme northwestern
Missouri and back into northern Kansas. This may allow for training
for precipitation across northwestern Missouri this morning and with
PWAT values near 1.75" precipitation may be heavy. These storm are
progged to move eastward across northern Missouri this morning. This
afternoon however, is more nebulous as some operational models
(GFS/EC) play the stationary front as the focus for afternoon
convection. However, with little convergence to speak of this
solution is not preferred. The 00Z NAM is more focused on an area of
isentropic ascent along the 310K surface sparking convection over
the KC Metro late this morning and then moving precipitation sewd
across the CWA this afternoon. Hi-res models are pointing toward
pop-up type convection this afternoon south of the boundary in the
warm sector. Also, it develops additional convection across
northwestern Missouri later this afternoon and evening in response
to better upper level support in the form of a lead shortwave
ejecting out from the main upper trough back across the Great Basin.
It is this solution that is preferred an as such have higher POPs
for today across the northern CWA to account for morning convection
and additional convective development this afternoon. Also have
slight POPs further south to depict afternoon pop-up convection.
Cloud cover and height falls later in the day especially across the
north will lead to highs in the lower 80s to the north and to the
lower 90s across the south.

Also, during the day today, the upper level trough over the Great
Basin will move eastward into the Eastern Rockies. Lee cyclogenesis
will develop across the western high Plains and a surface low will
develop and begin to move northeastward during the evening. This
will help pull the surface boundary northward across the forecast
area. Another nocturnal LLJ will develop albeit west of the area.
Thunderstorms are again progged to develop and move into the
northern portion of the CWA north of the front...so how far south
precipitation makes it will hinge much on the frontal position.
Consequently, have chance POPs across the northern CWA sloping to
slights further south.

Outside of morning convection Thursday...it appears conditions will
remain dry as the area should be firmly in the capped warm sector.
this will allow for warmer temperatures in the mid 80s to mid
90s.

Thursday night the aforementioned upper level trough moves into the
central Plains forcing a cold front into eastern Kansas. This will
allow thunderstorms to move into the western CWA Thursday night. The
front will then move slowly across the area Friday and Friday night
as the upper level trough slows and weakens as it moves into the
eastern Plains. Highs Friday will be in the 80s. The upper level
trough finally moves through on Saturday continuing thunderstorm
chances.

For the extended period...Sunday looks to be the dry day of the
holiday weekend in the wake of the upper level system. Expect highs
in the 80s. Models are in agreement that on Monday an upper level
trough will bring another round of thunderstorms to the area. Where
they are different is in the strength of the and placement of the
trough. The EC is much stronger and further north than the GFS. Both
push a cold front into the area Monday however, the EC pushes it
through the area by Tuesday night whereas the GFS which depicts a
much weaker and flatter trough stalls the front across the CWA. This
front then becomes the focus for a prolong period of precipitation.
As such have opted to keep the ALLBLEND solution which keeps chance
POPs over the area from Monday through Tuesday and slight chance
POPs into Tuesday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 614 AM CDT WED AUG 27 2014

A cluster of thunderstorms developed overnight across northwestern
Missouri. These thunderstorms are moving east and spreading
southward. Thunderstorms will make it into STJ right around TAF
issuance and will affect the terminal through 14Z with MVFR cigs/vis.
Thunderstorms may threaten MCI btn 12Z-13Z but should remain north.
MVFR cigs will cont through most of the morning hours at STJ
otherwise expect bkn mid lvl clouds at MCI and MKC. Scattered cu will
develop over the terminals this afternoon around 5kft but conds
should remain dry although there is the chance for an isolated
thunderstorm possible. Convection should again develop across
northwestern Missouri tonight but should remain north of the TAF
sites. Winds will be generally light out of the SE through the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...73
Hazardous weather outlook, Aug 27, 5:21 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 AM CDT WED AUG 27 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
521 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS NORTHERN MISSOURI.
 THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT HEAVY RAINFALL
 WITH SLOW MOVING STORMS COULD PRODUCE FLASH FLOODING. THUNDERSTORMS
 MAY BE POSSIBLE AGAIN THIS AFTERNOON ON ANY OUTFLOW BOUNDARY FROM
 MORNING CONVECTION. YET ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE
 TONIGHT ACROSS NORTHERN MISSOURI AND NORTHEASTERN KANSAS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH
 SUNDAY...WITH THE BETTER CHANCES FRIDAY AND FRIDAY NIGHT. THE OVERALL
 SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:47 AM CDTFlash Flood WarningEAXAtchison, Nodaway4 hr
Aug 27, 9:10 AM CDTFlash Flood WarningEAXAndrew, Holt, Nodaway3 hr
Aug 27, 1:04 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Holt, Nodaway6 hr
Aug 27, 2:33 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more66 min
Aug 27, 3:43 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more12 hr

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.